Finasteride Linked to ED, Declines in Testosterone
Don't Miss the 20th World Meeting on Sexual Medicine
Men who take finasteride long-term may run the risk of worsening erectile function and declines in testosterone, according to new research.
The drug is often prescribed for benign prostatic hyperplasia (BPH) - an enlarged prostate.
Researchers from the Boston University School of Medicine conducted a study of 700 men. Four hundred seventy men took finasteride and 230 took tamsulosin, a different type of BPH drug. The men were followed for an average of 45 months.
Approximately every three months, the men completed the International Index of Erectile Function questionnaire and had their testosterone levels measured.
For the men who took finasteride, erectile function worsened and did not improve over time. Their testosterone levels also decreased. These results did not happen for the men taking tamsulosin.
"Since sexual function is considered an integral part of overall health, it is important that physicians are aware of the adverse side effects of this class of drugs on human health in general and on sexual function in particular,” said corresponding author Dr. Abdulmaged M. Traish in a press release.
The study was first published online in June in Hormone Molecular Biology and Clinical Investigation. More details are available here.
It's not too early to start thinking about next year's 20th World Meeting on Sexual Medicine! The conference will be held September 22 - 25, 2016 in Beijing, China.
We'll be sure to update you on all the latest meeting developments as they happen. You'll also be able to find details at the meeting website.